Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 19, 2016, 12:48 AM CDT for 4 counties in Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 12:48 AM CDT (05:48 UTC)
- Expired
- Aug 19, 2016, 1:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
Counties Blue Earth County, MN, McLeod County, MN, Nicollet County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 59 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:55 AM CDT | TSTM WND DMG | Glencoe, MN | LARGE TREES DOWN AND POWER LINES DOWN IN GLENCOE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WWUS83 KMPX 190548
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CDT FRI AUG 19 2016
MNZ065>067-074>076-082-083-190645-
WATONWAN-SIBLEY-BROWN-RENVILLE-NICOLLET-MCLEOD-BLUE EARTH-LE SUEUR-
1248 AM CDT FRI AUG 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCLEOD...EASTERN
WATONWAN...SIBLEY...EASTERN BROWN...BLUE EARTH...NICOLLET...
SOUTHEASTERN RENVILLE AND WESTERN LE SUEUR COUNTIES THROUGH 145 AM
CDT...
AT 1247 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF MORTON TO NEAR NEW
ULM AIRPORT TO NEAR LEWISVILLE. MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MANKATO...HUTCHINSON...NEW ULM...NORTH MANKATO...ST. PETER...
GLENCOE...LE SUEUR...LAKE CRYSTAL...EAGLE LAKE...MADELIA...
GAYLORD AND ARLINGTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 96 AND 143.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 32 AND 84.
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 87 AND 126.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 87 AND 90.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4431 9458 4465 9505 4497 9430 4475 9400
4472 9401 4472 9396 4464 9386 4461 9385
4456 9390 4455 9389 4454 9384 4420 9376
4407 9377 4384 9443
TIME...MOT...LOC 0547Z 237DEG 34KT 4464 9490 4436 9450 4395 9438
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 11:38 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 18, 11:38 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1138 PM CDT THU AUG 18 2016 .SHORT TERM...(This evening through Friday) Issued at 349 PM CDT Thu Aug 18 2016 An active stretch of weather is expected over the next 24 hours as a slow moving frontal boundary slides south across the region and serves as the focus for showers and thunderstorms. There is a severe weather threat, and also a flooding threat. Early afternoon surface analysis together with radar and satellite imagery identified a boundary east/west across Minnesota, with storms firing along it. The deep layer shear supports supercells, SPC mesoanalysis page has around 1000m cloud bases in this region, so could also see a tornado threat given the backed surface winds. Storms will produce 2-4"/hr rainfall rates, but forecast soundings forward propagation so storms will be moving fairly quickly and be capable of a damaging wind threat. However, HiRes models show potential training storms along the boundary later tonight across southern MN, so that is the main reason behind the flash flood threat. This boundary will gradually sag southward as the storms outflow negates its northward progression. Meanwhile the parent upper level trough will drive a surface cold front through the region on Friday bringing and end to the showers and thunderstorms. A few showers will accompany this storm, but the instability on Friday will be confined to the far south/east part of the forecast area. .LONG TERM...(Friday night through Thursday) Issued at 349 PM CDT Thu Aug 18 2016 There will be a notable air mass change behind the aforementioned cold front by Saturday. The trough that is driving that air mass change passes across MN/WI on Saturday. There is a pronounced potential vorticity and 80-100kt upper jet moving through with the upper wave and as a result there will likely be lingering showers for at least the first half of the day in eastern MN and western WI. The drier air quickly arrives as the forcing moves east by Saturday evening with much cooler than normal temperatures and dewpoints in the 40s/50s for Sunday and Monday - light jacket weather Sun/Mon mornings. MN/WI will be sandwiched in between northern and southern stream jets MON and TUE, which should spell a period of quiet weather until TUesday night into Wednesday when a trough embedded in the northern stream drops south across the northern Rockies and approaches the Upper Mississippi River Valley. Return flow out of the southwest ahead of this wave will bring an end to the lower humidity for WED/THU. This trough will drive a cold front through the area and bring numerous showers/storms to the local area. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1136 PM CDT Thu Aug 18 2016 The TAF sites are sitting high and dry at the so far this evening with the thunderstorms confined to far southern Minnesota. We do expect redevelopment of thunder, we increased the thunder in the forecast tonight. KMSP... Thunder is ongoing across southern MN and gradually lifting north with time, likely impacting the airport late tonight. Heavy rain and IFR is possible between 12am-6am. /OUTLOOK FOR KMSP/ Sat...MVFR with -SHRA possible. Winds NNW 10-15 kts. Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts. Mon...VFR. Winds S 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. &&
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 100 PM CDT THU AUG 18 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 100 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS... MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS EVENING.
In the hours before
Special weather statement, Aug 18, 10:39 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT THU AUG 18 2016
MNZ070-077-078-WIZ024-190430-
DAKOTA-GOODHUE-RICE-PIERCE-
1039 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHEASTERN RICE...NORTHWESTERN GOODHUE AND WEST CENTRAL PIERCE
COUNTIES...
AT 1039 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERMILLION TO NEAR STANTON TO
BRIDGEWATER. MOVEMENT WAS EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...HASTINGS...ROSEMOUNT...PRESCOTT...CANNON FALLS...
DUNDAS...STANTON...WELCH...NERSTRAND...BRIDGEWATER...
VASA AND HAMPTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 61 AND 64.
U.S. HIGHWAY 10 IN MINNESOTA NEAR MILE MARKER 302.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 98 AND 118.
LAT...LON 4435 9336 4450 9313 4473 9302 4476 9282
4475 9281 4476 9280 4479 9254 4452 9268
4431 9298
TIME...MOT...LOC 0339Z 267DEG 14KT 4465 9297 4451 9304 4440 9320
BORGHOFFSpecial weather statement, Aug 18, 11:08 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 PM CDT THU AUG 18 2016
MNZ054-064-190500-
LAC QUI PARLE-YELLOW MEDICINE-
1108 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YELLOW MEDICINE AND
SOUTHEASTERN LAC QUI PARLE COUNTIES...
AT 1108 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CANBY TO NEAR TAUNTON TO NEAR
MARSHALL. MOVEMENT WAS NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...WOOD LAKE...
HANLEY FALLS...ECHO...PORTER...BOYD...PROVIDENCE...
SPRING CREEK AND HAZEL RUN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 17 AND 26...AND BETWEEN MILE
MARKERS 42 AND 50.
U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 98.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 106.
LAT...LON 4497 9608 4487 9562 4479 9550 4478 9553
4470 9536 4461 9536 4454 9551 4454 9557
4455 9560 4462 9561 4463 9563 4463 9627
4466 9642
TIME...MOT...LOC 0408Z 227DEG 27KT 4468 9627 4462 9600 4452 9577
BORGHOFFSpecial weather statement, Aug 18, 11:32 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT THU AUG 18 2016
MNZ070-078-WIZ024-025-190515-
DAKOTA-GOODHUE-DUNN-PIERCE-
1132 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
CENTRAL GOODHUE...SOUTHWESTERN DUNN AND PIERCE COUNTIES...
AT 1132 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ELLSWORTH TO NEAR GOODHUE. MOVEMENT WAS
EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RED WING...MENOMONIE...RIVER FALLS...PRESCOTT...CANNON FALLS...
ELLSWORTH...GOODHUE...ELMWOOD...WELCH...PLUM CITY...
BAY CITY AND FRONTENAC.
THIS INCLUDES U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 107.
LAT...LON 4468 9206 4468 9214 4458 9213 4454 9215
4454 9231 4450 9230 4445 9224 4445 9243
4440 9244 4438 9294 4485 9274 4487 9237
4485 9216 4487 9213 4488 9192
TIME...MOT...LOC 0432Z 256DEG 23KT 4472 9249 4442 9271
BORGHOFFSpecial weather statement, Aug 19, 12:48 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CDT FRI AUG 19 2016
MNZ065>067-074>076-082-083-190645-
WATONWAN-SIBLEY-BROWN-RENVILLE-NICOLLET-MCLEOD-BLUE EARTH-LE SUEUR-
1248 AM CDT FRI AUG 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCLEOD...EASTERN
WATONWAN...SIBLEY...EASTERN BROWN...BLUE EARTH...NICOLLET...
SOUTHEASTERN RENVILLE AND WESTERN LE SUEUR COUNTIES THROUGH 145 AM
CDT...
AT 1247 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF MORTON TO NEAR NEW
ULM AIRPORT TO NEAR LEWISVILLE. MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MANKATO...HUTCHINSON...NEW ULM...NORTH MANKATO...ST. PETER...
GLENCOE...LE SUEUR...LAKE CRYSTAL...EAGLE LAKE...MADELIA...
GAYLORD AND ARLINGTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 96 AND 143.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 32 AND 84.
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 87 AND 126.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 87 AND 90.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4431 9458 4465 9505 4497 9430 4475 9400
4472 9401 4472 9396 4464 9386 4461 9385
4456 9390 4455 9389 4454 9384 4420 9376
4407 9377 4384 9443
TIME...MOT...LOC 0547Z 237DEG 34KT 4464 9490 4436 9450 4395 9438
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:39 PM CDT | Special Weather Statement | MPX | Rice | 51 min |
| Aug 18, 11:08 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 52 min |
| Aug 18, 11:32 PM CDT | Special Weather Statement | MPX | Goodhue | 43 min |
| Aug 19, 1:45 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, McLeod, Rice, Scott, Steele and 1 more | 45 min |
| Aug 19, 1:58 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod | 47 min |
| Aug 19, 2:21 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 24 min |
| Aug 19, 2:45 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Isanti, Ramsey, Sherburne, Washington and 1 more | 60 min |
| Aug 19, 3:01 AM CDT | Severe Thunderstorm Warning | MPX | Washington | 44 min |
| Aug 19, 3:15 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Washington | 45 min |
| Aug 18, 11:46 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce | 27 min |
| Aug 19, 3:24 AM CDT | Special Weather Statement | MPX | Pepin, Pierce | 36 min |
| Aug 19, 3:38 AM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce, Saint Croix | 22 min |
| Aug 19, 4:02 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 58 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.